Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 24, NWS Pendleton, OR

December 8, 2018Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Dec 8, 2018, 12:19 PM PST for Union County, Oregon. It took effect at Dec 9, 2018, 12:00 AM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2018, 12:19 PM PST (20:19 UTC)
In effect from
Dec 9, 2018, 12:00 AM PST
Expired
Dec 10, 2018, 12:00 AM PST
In force
24 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS76 KPDT 082019
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1219 PM PST Sat Dec 8 2018

...STRONG AND GUSTY WINDS FOR THE SOUTHERN GRANDE RONDE VALLEY...

.A strong southerly pressure gradient ahead of a storm system will
cause increasing southerly winds across the southern Grande Ronde
Valley tonight through Sunday evening with the strongest winds in
Ladd and Pyles Canyons. 

ORZ049-091500-
/O.NEW.KPDT.WI.Y.0024.181209T0800Z-181210T0800Z/
Grande Ronde Valley-
1219 PM PST Sat Dec 8 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT PST
SUNDAY NIGHT FOR LADD AND PYLES CANYONS...

The National Weather Service in Pendleton has issued a Wind
Advisory For Ladd and Pyles Canyons...which is in effect from
midnight tonight to midnight PST Sunday night.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase tonight and peak during the day 
  Sunday before diminishing Sunday evening. 

* IMPACTS...Strong winds may blow down tree limbs. Scattered power
  outages are possible. Those in high profile vehicles may find
  driving difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
665 
WWUS76 KPDT 091425
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
625 AM PST Sun Dec 9 2018

...STRONG AND GUSTY WINDS FOR THE SOUTHERN GRANDE RONDE VALLEY...

.A strong southerly pressure gradient ahead of a storm system
will cause increasing southerly winds across the southern Grande
Ronde Valley through this evening with the strongest winds in 
Ladd and Pyles Canyons.

ORZ049-100800-
/O.CON.KPDT.WI.Y.0024.000000T0000Z-181210T0800Z/
Grande Ronde Valley-
625 AM PST Sun Dec 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR
LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase this morning and peak during this
  aftrnoon before diminishing this evening.

* IMPACTS...Strong winds may blow down tree limbs. Scattered 
  power outages are possible. Those in high profile vehicles may 
  find driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
197 
WWUS76 KPDT 092141
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
141 PM PST Sun Dec 9 2018

...STRONG AND GUSTY WINDS FOR THE SOUTHERN GRANDE RONDE VALLEY
THIS EVENING...

.A strong southerly pressure gradient ahead of a storm system
will cause increasing southerly winds across the Grande Ronde 
Valley through this evening with the strongest winds in La Grande
and in Ladd and Pyles Canyons.

ORZ049-100800-
/O.CON.KPDT.WI.Y.0024.000000T0000Z-181210T0800Z/
Grande Ronde Valley-
141 PM PST Sun Dec 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR
LADD AND PYLES CANYONS...

* WINDS...South 30 to 40 mph with gusts to 55 mph.

* TIMING...Very windy conditions will continue through midnight.

* IMPACTS...Strong winds may blow down tree limbs. Scattered power
  outages are possible. Those in high profile vehicles will find 
  driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
162 
WWUS76 KPDT 100733
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1133 PM PST Sun Dec 9 2018

ORZ049-100845-
/O.EXP.KPDT.WI.Y.0024.000000T0000Z-181210T0800Z/
Grande Ronde Valley-
1133 PM PST Sun Dec 9 2018

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PST TONIGHT FOR LADD AND
PYLES CANYONS...

Winds across the area had decreased below advisory criteria. Thus
the wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 8, 9:47 AM PST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 8, 9:47 AM PST, 2 hours 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
947 AM PST Sat Dec 8 2018

Updated aviation discussion

.UPDATE...Weak wave is passing through the upper ridge at the
present time and is falling apart quickly. Some very light snow
amounts occurred over the western portion of the forecast area
overnight and early this morning with this system. For this
afternoon expect mostly dry conditions and cold temperatures in
the Columbia Basin and a bit milder in central Oregon. The next
system will impact the area on Sunday and will be a little
stronger...though it is trending weaker in the latest
deterministic models. There could be a mixed bag of precipitation
types in the Columbia Basin and adjacent valleys depending on how
warm it gets Sunday afternoon before the onset of the
precipitation. 78

&&

.AVIATION...18Z TAFs...VFR conditions will prevail through the
period.  However, KRDM and KBDN may see occasional MVFR conditions
early this afternoon due to lower ceilings.  Clearing skies are
expected overnight as a weak system exits the region, except KDLS
should remain cloudy due to upslope flow along the Cascades. Patchy
fog is expected to develop KRDM, KBDN, and KYKM by late evening.
Winds will remain less than 10 kts.  Earle

&&

.PREV DISCUSSION... /issued 359 AM PST Sat Dec 8 2018/

SHORT TERM...Today through Monday. A disturbance will track across
the two state area today spreading light snow to the region. Minor
accumulations are possible with the best chance of this occurring in
the area mountains. The disturbance will move rapidly across the
region today with drier conditions expected tonight and the freezing
fog and or low clouds over portions of the basin are forecast to
decrease. Meanwhile a stronger system will approach and effect our
areas weather on Sunday. Gradients will tighten and windy conditions
are likely in the Grande Ronde Valley. Otherwise pcpn chances will
be on the increase Sunday with the showers starting out as snow
especially along the wa/or cascades and the blue mountains where
several inches may accumulate. Also cold air may remain trapped over
the kittitas and ykm valleys that could produce some freezing pcpn
that extends into portions of the lower columbia basin. A southerly
downslope wind along the foothills of the blue mountains will create
a challenge with temperatures that could increase rapidly Sunday
afternoon and remain above freezing Sunday night. Warmer temps are
expected and the bulk of the pcpn moves east but lingering showers
will persist over the region on Monday even more so across the
blue/wallowas mountain areas.

LONG TERM...Monday Night through Saturday...An active weather
pattern will continue through the long term period. Monday night a
front will be exiting the area along with a trailing trough. A
slight chance of snow showers will continue through the evening
mainly in the mountains with snow amounts of less than an inch.
Following on its heels will be another stronger system crossing the
Cascades Tuesday morning and over the entire area Tuesday afternoon
and night. This will bring likely snow to the mountains and a chance
of rain to the lower elevations below 2000 to 2500 feet. This system
has a decent moisture plume and could bring up to a quarter inch of
rain to the lower elevations and several inches of snow to the
mountains. Winter weather highlights look possible in the mountains.
At this point snow levels appear to be high enough to limit snow in
central Oregon. The system will move off to the east Wednesday and
precipitation will taper off in the morning and early afternoon. The
system will leave windy conditions over the area Wednesday as it
departs. Wednesday night and Thursday will be a break between
systems with any precipitation limited to the Cascades and eastern
Oregon mountains. Thursday night and Friday another system will
cross the Cascades with a chance of snow in the mountains and a
slight chance of a rain/snow mix in the lower elevations with snow
levels 2000 to 3500 feet in general though the Columbia Basin will
drop to around 1500 feet on Friday. The system will move east and
precipitation will wind down Friday night. On Saturday another
system will approach the area though models have timing differences
and it is not clear if the system will arrive Saturday or Saturday
night. Have gone with a slight chance to chance of snow in the
mountains with the lower elevations dry for now. Temperatures
Tuesday through Saturday will be in the upper 30s and lower 40s with
30s in the mountains. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  31  25  41  32 /  20   0   0  60
ALW  31  27  41  34 /  20   0   0  70
PSC  33  26  33  29 /  20   0  10  60
YKM  32  25  33  26 /  20  10  20  60
HRI  33  26  33  31 /  20   0  10  60
ELN  33  24  34  27 /  20  10  30  70
RDM  41  22  40  29 /  30   0  20  60
LGD  36  28  38  32 /  10   0  10  60
GCD  38  27  39  28 /  20   0  10  60
DLS  36  30  36  33 /  60  10  30  80

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

78

Nearby

Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.